Characterization of Veronese varieties via projection in Grassmannians



Downloads per month over past year

Arrondo Esteban, Enrique and Paoletti, Raffaella (2005) Characterization of Veronese varieties via projection in Grassmannians. In Projective varieties with unexpected properties. Walter de Gruyter, Berlin, pp. 1-12. ISBN 978-3-11-018160-9

[thumbnail of 01_ArrondoPaoletti.DG.pdf]


Let G(r,m) denote the Grassmann variety of r-dimensional linear subspaces of Pm. To any linear projection Pm⇢Pm′, m′<m, there corresponds a rational map G(r,m)⇢G(r,m′) which will also be called a projection. In [J. Algebraic Geom. 8 (1999), no. 1, 85–101; MR1658212 (99k:14083)], E. Arrondo started the study of smooth subvarieties of Grassmann varieties having "deep'' isomorphic projections and proved that, under a certain additional assumption, the only smooth n-dimensional subvariety of G(1,2n+1) isomorphically projectable to G(1,n+1) is the Veronese subvariety of G(1,2n+1), defined as the locus of lines joining the corresponding points of two disjoint n-dimensional linear subspaces in P2n+1. More generally, a smooth subvariety X⊂G(d−1,N) is said to be k-projectable to G(d−1,M), 0≤k≤d−1, if there exists a projection π:G(d−1,N)⇢G(d−1,M) such that dimL∩L′<k for any two subspaces L,L′∈π(X).
In the paper under review the authors extend this result to Grassmann varieties of higher-dimensional linear subspaces. To wit, they prove that, under certain assumptions, if X⊂G(d−1,nd+d−1) is 1-projectable to G(d−1,n+2d−3), then X is the d-tuple Veronese variety defined as the locus of Pd−1's spanned by the d-tuples of corresponding points of d copies of Pn in general position in Pnd+d−1. Unfortunately, the authors can only prove this under rather restrictive hypotheses, e.g. they assume that X has positive defect.

Item Type:Book Section
Additional Information:

A volume in memory of Giuseppe Veronese. Proceedings of the International Conference "Projective Varieties with Unexpected Properties'' held in Siena, June 8–13, 2004

Uncontrolled Keywords:linear subspaces;Low codimension problems
Subjects:Sciences > Mathematics > Algebraic geometry
ID Code:20855
Deposited On:16 Apr 2013 16:18
Last Modified:02 Sep 2020 11:02

Origin of downloads

Repository Staff Only: item control page